For a good multi-vitamin, I consider the minimum to be at least 25 milligrams of each of the main Bs (B-1, B-2, B-6, e.g.). I also consider more to be better as far as the water-soluble vitamins go (the Bs, vitamin C, and some others are water-soluble, while A, D, E, and K are fat soluble).
'Bear in mind that the RDI (recommended daily intake), DV (daily value), or whatever, is calculated to be the dose that keeps you from overtly DYING of a nutrient deficiency.
'I believe that the state of optimal health is unattainable at doses approximating our RDIs. There are just too many stresses out there: bad food, bad soil, bad water, air pollution, pesticide sprays, weed killers, car exhaust, genetic manipulation, etc., etc., ad nauseum.
'But the dose is not necessarily the most important factor. Delivery system is key, too. I'd prefer 50 milligrams in a non-time-release capsule over 100 milligrams of a time-release hard pill - I just don't believe many people absorb all of the latter.'
How much is too much?
Can you get too much vitamin B?
Knowing that large doses of vitamin C can cause loose bowels (sending a warning that you've reached your personal upper limit of vitamin C dosage), Do any of the Bs create an easy-to-read reaction like that, indicating that you're getting too much.
'There aren't any that I'm aware of specifically concerning the Bs, at least at doses any normal individual would consider.
'Vitamin B-6, in doses over 1000 milligrams/day for 6 months or more (usually far more) can cause numbness and tingling of the extremities (the same as a deficiency). But that's just not going happen with a B-100 type supplement.
One exception might be a reaction to B-3 if it's real niacin. That's the best form, by far, but higher doses can cause the infamous niacin flush, where you get a 20-minute sunburn-like redness and itching sensation.
For the record, vitamin B-2 is wonderful for oily hair, as higher doses dry it up (don't ask me why). However, I have NOT heard anyone ever complain that normal hair gets too dry, so I don't think that's a problem.'
Overdoing the dosage of vitamin B-12 is generally not a problem for vegetarians, according to a study in the American Journal of Clinical Nutrition (AJCN) that carries an important warning about cardiovascular health.
A study tested the effects of B vitamin supplements on more than 500 patients who had undergone coronary angioplasty. Half of the group received a supplement of folic acid, vitamin B6 and B12, while the other half received a placebo. Following up on the patients for a full year, the researchers found that the B supplement not only slowed the development of plaque build up in the arteries, but actually prevented it from occurring. Their conclusion: B vitamin and folate supplements may significantly lower homocysteine levels.
This AJCN study takes that research a step forward with an examination of vitamin B-12 levels in 174 subjects - 29 vegetarians, 66 lactovegetarians (vegetarians who eat dairy products, but not eggs), and 79 meat eaters. Of the three groups, the vegetarians had the lowest B-12 levels (low enough to be considered a deficiency), and the highest levels of homocysteine (one of the primary markers indicating a risk of cardiovascular disease).
The researchers concluded with a recommendation that vegetarians should be monitored by health professionals to check both vitamin B-12 status, as well as homocysteine levels. And while supplements of B-12 might help bring down the homocysteine, Remember that vitamins are not food, or a replacement for it. But it's a nice trick to mix more nutrients into the food we eat as health insurance.
I've read that niacin can cause nightmares. And coincidentally, not long after I started taking a liquid B-complex, I began having nightmares nearly every night.
I stopped taking the complex and now pretty much stick with my B12 injections every 2 weeks and no more nightmares. If I need something between shots, I take a sublingual B12. I'd like to try the complex again but I have enough trouble getting a decent night's sleep without adding nightmares.
Do you mind "newbies" here? I just stumbled on the Complementary Medicine Community - never knew about it before... I've recently become interested in B-complex and B-12, so this post caught my eye.
I recently began taking a sublingual B-Complex, grasping at straws that it would help my energy level. Unlike the previous poster, I did NOT have nightmares fortunately. BUT I didn't take it for more than about 2 or 3 weeks. I decided to go off it and have my B-12 level checked by my doctor. I am THAT tired and "foggy" (any connection?) all the time.
Thanks for the VERY interesting info in this post. I hope I *remember* to look at it again depending on my blood work...
One question (if you are still checking on this thread). I once had my PCP recommend a fairly hefty dose of a B vitamin for migraines. I no longer remember which vitamin it was, and he's in FL and I'm now in WI. I think it was Riboflavin...? Have you ever heard of that?
Actually, a friend has me convinced that I need to have my thyroid checked even though it has checked "normal" twice in 2 years. I drive a school bus and work daily in 3 shifts. Lately, I've had to nap between shifts, just to keep going...it's THAT bad. I've also been known to go to bed at 7:30, and still be this tired (I get up at 4:45, though).
I have a doctor app't 2 weeks from today - yes, on a Sat.
You do need to get those thyroid levels checked again. Just because thyroid levels check out "normal" doesn't mean that level is "normal" for you. Also make sure you get checked for thyroid antibodies - you could have an autoimmune disease (Hashimoto's) that might not show up on "regular" thyroid tests. AND make sure you get a copy of the lab report from you doctor.
Really sounds like you have a problem. Definitely get B12 levels and thyroid checked again.
Best treatment for migraines a doctor ever gave me was telling me to do TM. Worked like a charm -- three migraines in about thirty years since. Didn't do much else for me, but it did that. There's a good herbal formula I take when I feel one coming on, made by Ridgecrest Herbals, and a homeopathic called Migraide.
Most B complex don't contain niacin, or not very much. Usually use niacinamide. The reason is that a therapeutic dose of real niacin gives a hot flush to the body, which many people don't like and therefore wouldn't buy the product again. So I doubt the spacy feeling from B complex was from the Niacin. Not that I would take anything that gave me a spacy feeling whatever the reason.
I actually LOST a bet over in weight-loss and dieting!!! I'm 3lbs OVER for the bet (big day is TODAY). Looks like I'm gonna have to make a clown video and post it on YouTube. Ugh. Unless, I can "forget" to do it, eh?
BTW, where were you with the 5 weight-loss supplements that really work when I needed them??? JK!
Did you look in the mirror? you're very pale around the lower half of your face, and
you're missing a lot of hair on top and it loks as if your eyes are crossed! you need
a complete makeover.
I hope you don't mind my humor? I'm a nice guy!!!!
Absolutely!! One of two things first I would try going into the bathroom take a washcloth and
some Goooood soap and start scrubbing!!!! If that doesn't work see a Plastic surgeon,
an Ophthalmologist and a hair replacement group
Isn't Sundays a FUN DAY? :^))))))
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.